Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 104, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 21, 2001, 3:21 AM CDT for Fayette County, Tennessee. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 21, 2001, 3:21 AM CDT (08:21 UTC)
- Expired
- May 21, 2001, 3:50 AM CDT
- In force
- 29 min
- Issued by
- NWS Memphis, TN
- Area
- Whole counties
County Fayette County, TN
The radar
The Memphis radar (KNQA), 45 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 3:35 AM CDT | Hail 0.75 | Lambert, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 8.4 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2153 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1093 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 211 m²/s²
- 0-3 km storm-relative helicity
- 242 m²/s²
- Significant tornado parameter
- 2.7
- Supercell composite
- 13.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMEG 210822 SVRMEM TNC047-210850- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 321 AM CDT MON MAY 21 2001 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE * UNTIL 350 AM CDT. * AT 319 AM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTHWEST OF SOMERVILLE...MOVING EAST AT 30 MPH. * CITIES IN THE PATH OF THIS STORM THROUGH 350 AM CDT INCLUDE... SOMERVILLE... FAYETTE CORNERS... .IF CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND AND LARGE HAIL ARE LIKELY WITH THIS STORM. LAT...LON 3540 8951 3522 8949 3523 8920 3540 8918
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:44 AM CDT, 37 minutes earlier.
Area forecast discussion, May 21, 2:44 AM CDT, 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 244 AM CDT MON MAY 21 2001 UPDATE AT 3 AM TO CLEAR WATCH...WITH MAIN PACKAGE AT 4 AM. APPEARS FROM PRESSURE PATTERN THAT COLD FRONT HAS CLEARED THE OZARKS. CONVECTION HAS DISTURBED WIND FIELD CONSIDERABLY. LINE OF CONVECTION HAS MOVED ACROSS MISSISSIPPI RIVER IN LAST 30 MINUTES... NO SEVERE REPORTS BUT OBS HAVE BEEN CARRYING 40 KT GUSTS AND VERY HEAVY RAIN. AIRMASS HAS BEEN WORKED OVER PRETTY WELL ACROSS ERN AR AND W TN. COMPLEX OVER SE OK HAS BEEN DRIFTING SOUTH. MOST FAVORABLE AIRMASS FOR CONVECTION IS OVER NORTH MS...AND WILL PROBABLY CONCENTRATE ON THIS AREA FOR SEVERE WORDING. OUTFLOW BOUNDARIES FROM CURRENT CONVECTION MAY ALLOW REDEVELOPMENT THIS AFTERNOON...SO WILL KEEP WITH SWODY1. LIKELY TO CATEGORICAL POPS AREA-WIDE TODAY. WILL LINGER SHOWERS INTO THE EVENING...AS FRONT SLOWLY DEPARTS AREA. CLOUDS WILL BE SLOW TO CLEAR...PROBABLY LATE MONDAY NIGHT OR TUESDAY MORNING. PLENTY OF MOISTURE TO AID DIURNAL CUMULUS DEVELOPMENT ON TUESDAY. UPPER LOW GETS CLOSER ON WEDNESDAY WITH MORE CLOUDS. AVN VERTICAL MOTION FIELD LOOKS OVERDONE FOR WEDNESDAY...AND WILL LEAVE PRECIP OUT FOR NOW...CLOSER TO ETA SOLUTION. WILL PROBABLY NOT HAVE A CHANCE TO LOOK AT MRF CLOSELY... SO NOT PLANNING CHANGES TO EXTENDED. FIRST PERIOD POPS WILL BE BASED ON RADAR TRENDS PLUS ANY INPUT FROM 06Z MESO-ETA IF AVAILABLE IN TIME. 10 PRELIMINARY NUMBERS...VERY SUBJECT TO CHANGE. MEM TB 076/057 068/052 068 951 MKL TB 077/053 065/047 066 961 JBR TB 075/052 066/047 068 731 TUP TB 080/056 069/046 068 971 .MEG...NONE.
In the hours before
Local storm report, May 20, 10:00 PM CDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS, TN
1000 PM CDT SUN MAY 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM WALLS MS WIND DAMAGE
05/20/01 DESOTO TREES AND POWER LINES DOWN
REPORTED BY LAW ENFORCEMENT
0400 PM HOLLY SPRINGS MS WIND DAMAGE
05/20/01 MARSHALL TREES DOWNREPORTED BY LAW
ENFORCEMENT
0415 PM BRUCE MS WIND DAMAGE
05/20/01 CALHOUN TREES DOWN REPORTED BY LAW
ENFORCEMENT
0415 PM INDEPENDENCE MS WIND DAMAGE
05/20/01 TATE TREES DOWN REPORTED BY LAW
ENFORCEMENT
0500 PM ETTA MS WIND DAMAGE
05/20/01 UNION POWER LINES DOWN IN WEST
PART OF COUNTY REPORTED BY
LAW ENFORCEMENT
0515 PM NEW ALBANY MS WIND DAMAGE
05/20/01 UNION TREES DOWN REPORTED BY LAW
ENFORCEMENT
0615 PM OKOLONA MS WIND DAMAGE
05/20/01 CHICKASAW TREES DOWN REPORTED BY LAW
ENFORCEMENT
0730 PM HAMILTON MS WIND DAMAGE
05/20/01 MONROE TREE DOWN REPORTED BY LAW
ENFORCEMENTLocal storm report, May 21, 12:04 AM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS, TN
1204 AM CDT MON MAY 21 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0917 PM FAIR OAKS AR 1.75 INCH HAIL
05/20/01 CROSS REPORTED BY FOREST CITY
STATE WARNING POINT
0925 PM WYNN AR WIND DAMAGE
05/20/01 CROSS POWER LINE DOWN REPORTED
BY LAW ENFORCEMENT
1115 PM MUNFORD TN MPH TSTM WIND GUST
05/20/01 TIPTON SEVERAL LARGE TREE LIMBS
DOWN. REPORTED BY LAW
ENFORCEMENT
1120 PM COVINGTON TN MPH TSTM WIND GUST
05/20/01 TIPTON AWNING BLOWN OFF SOME
BUSINESSES REPORTED BY LAW
ENFORCEMENTThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 10:44 PM CDT | Severe Thunderstorm Warning | MEG | Tipton | 46 min |
| May 21, 3:44 AM CDT | Severe Thunderstorm Warning | MEG | Madison | 31 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.